Oregon, 2006Heavy Snow in Oregon, March 9 to 10, 2006
March 9 to 10, 2006 · NWS MFR · 4 events in 2 counties and zones
A Winter Storm Warning was issued for the Kalmiopsis area in Oregon zone ORZ024 at 08/1032 PST, effective from 09/0400 to 10/0400 PST. It was converted to a Heavy Snow Warning at 08/1930 PST.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Winter Storm Warning was issued for the Kalmiopsis area in Oregon zone ORZ024 at 08/1032 PST, effective from 09/0400 to 10/0400 PST. It was converted to a Heavy Snow Warning at 08/1930 PST. The Warning was extended until 10/1600 PST at 09/0402 PST. It was cancelled at 10/0145 PST, which was too soon. The above observations, with the exception of the one near Azalea, were recorded just east of the Kalmiopsis area, which is nearly uninhabited. A Snow Advisory was in effect over the remaining interior west side zones. Numerous traffic accidents were reported throughout the area...but no known fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 8, 8:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 8, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
830 PM PST WED MAR 8 2006
.DISCUSSION...FAST MOVING COLD FRONT HAS ALREADY PASSED THROUGH THE
ROGUE VALLEY AND WILL PROBABLY BE OUT OF THE ENTIRE FORECAST AREA BY
10PM. A MUCH COLDER AIRMASS WILL SPREAD OVER THE AREA BY
THURSDAY MORNING. SNOW LEVELS ARE EXPECTED TO LOWER TO NEAR 1000
FEET WEST OF THE CASCADES. THE 00Z MODEL AND CURRENT SATELLITE DATA
COMING IN SEEMS TO SUGGEST THAT WE WILL SEE THE AREAL COVERAGE OF
PRECIPITATION DECREASE FOR A SHORT PERIOD BETWEEN 06Z TO 12Z
THURSDAY MORNING...THEN INCREASE AFTER 12Z THURSDAY AS THE COLDER
AIRMASS DEEPENS OVER THE REGION. SHOULD BE PLENTY OF SHOWER ACTIVITY
AROUND THURSDAY THROUGH FRIDAY UNDER A COLD MOIST CYCLONIC FLOW.
SNOW LEVELS WILL REMAIN QUITE LOW THROUGH THE PERIOD AND ADDITIONAL
SNOWACCUMULATIONS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY DOWN TO
NEAR 1000 FEET WEST SIDE VALLEYS.
&&
.AVIATION...MAINLY MVFR CONDITIONS IN RAIN AND SNOW SHOWERS CAN BE
EXPECTED THROUGH THE PERIOD. LOCAL IFR CONDITIONS IN HEAVIER SNOW
SHOWERS DEVELOPING BY EARLY THURSDAY MORNING.
&&
WATCHES/WARNINGS/ADVISORIES...
OR...HAZARDOUS SEAS WARNING THURSDAY MORNING FLORENCE OR
TO OR/CA BORDER 0-60NM.
HEAVY SNOW WARNING ORZ024 ABOVE 1000 FEET 4 AM THU TO
4 AM FRI.
SNOW ADVISORY ABOVE 1000 FEET 4 AM THU TO 4 AM FRI
ORZ023-025-026.
CA...SMALL CRAFT ADVISORY FOR WINDS OR/CA BORDER TO PT.
ST GEORGE CA 0-60NM UNTIL 10PM.
HAZARDOUS SEAS WARNING THURSDAY MORNING OR/CA BORDER TO PT.
ST GEORGE CA 0-60NM.
WINTER STORM WARNING CAZ080 ABOVE ABOVE 4000 FEET TO 4 AM THU.
HEAVY SNOW WARNING CAZ080 ABOVE 1500 FEET 4 AM THU TO 4 AM FRI.
ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORDHazardous weather outlook, Mar 8, 7:56 PM PST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
756 PM PST WED MAR 8 2006
PZZ350-356-370-376-091200-
FLORENCE, OR TO CAPE BLANCO, OR 0 TO 60 NM-
CAPE BLANCO, OR TO PT. ST. GEORGE, CA 0 TO 60 NM-
756 PM PST WED MAR 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS SEAS WARNING THROUGH FRIDAY AFTERNOON. SEE PDXCWFMFR FOR
DETAILS.
ORZ024-091200-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
756 PM PST WED MAR 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY SNOW WARNING ABOVE 1000 FEET 4AM THURSDAY-4AM FRIDAY.
ORZ023-025>027-030-091200-
CENTRAL DOUGLAS COUNTY-EASTERN DOUGLAS COUNTY FOOTHILLS-
JACKSON COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SOUTH CENTRAL OREGON CASCADES-
756 PM PST WED MAR 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
SNOW ADVISORY ZONES 027 AND 030 THROUGH 4AM THURSDAY. SEE
PDXWSWMFR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW ADVISORY ZONES 025 AND 026 4AM THURSDAY-4AM FRIDAY. SEE
PDXWSWMFR FOR DETAILS.
ORZ021-022-091200-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
756 PM PST WED MAR 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGH SURF ADVISORY IN EFFECT THURSDAY THROUGH FRIDAY. SEE PDXCFWMFR
FOR DETAILS.
CAZ080-091200-
WESTERN SISKIYOU COUNTY-
756 PM PST WED MAR 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
WINTER STORM WARNING ABOVE 4000 FEET TONIGHT. SEE PDXWSWMFR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY SNOW WARNING ABOVE 1000 FEET 4AM THURSDAY-4AM FRIDAY.
STAVISH
Heavy Snow, Central Douglas County
- When
- March 9, 12:00 AM PST to 8:00 AM PST
- Where
- Central Douglas County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.235, -123.636 (the zone’s center; the record gives no point)
Spotter DO33 N of Azalea at 1990 feet recorded 4.5 inches of snow overnight.
Heavy Snow, Eastern Curry County & Josephine County
- When
- March 10, 12:00 AM PST to 10:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
A member of the public in Cave Junction reported 8 inches of snow in 10 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- March 10, 12:00 AM PST to 12:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter JO74 2 NNE Selma at 1200 feet reported 8 inches of snow in 12 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- March 10, 3:00 AM PST to 10:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter JO36 1SSW OBrien at 1550 feet reported 8 inches of snow in 7 hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, March 9, 20062 injured · $533,000 · F2 · 22 events
- Lightning Strike in Arkansas, March 9, 20061 death · $100,000 · 1 event
- Strong Wind in Louisiana, March 9, 20061 death · $50,000 · 1 event
- Damaging Winds in Mississippi, March 9, 20063 injured · $16 million · 80 kt wind · 4 events
- Flash Flood in Missouri, March 9, 20061 death · $25,000 · 1 event
- Flash Flood in Kentucky, March 9, 20061 death · $20,000 · 1 event
- Avalanche and Heavy Snow in Utah, March 9 to 13, 20061 death · 8 events
- Hail and Damaging Winds in Mississippi, March 9, 2006$10 million · 1 in hail · 3 events
- Tornado and Hail in Mississippi, March 9, 2006$900,000 · F1 · 15 events
- Damaging Wind in Mississippi, March 9, 2006$5.0 million · 80 kt wind · 1 event
- Tornado in Arkansas, March 9, 20064 injured · F2 · 1 event
- Damaging Winds and High Wind in Kentucky, March 9, 2006$369,000 · 90 kt wind · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495247, 5495165, 5495166, 5495164.